South Dakota, 2016

High Wind in South Dakota, February 19, 2016

February 19, 2016 · NWS FSD · 24 events in 24 counties and zones

Strong and gusty westerly winds behind a cold front caused sustained winds above 40 mph, with some gusts above 70 mph, across southeast South Dakota during the morning of February 19th.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong and gusty westerly winds behind a cold front caused sustained winds above 40 mph, with some gusts above 70 mph, across southeast South Dakota during the morning of February 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 18, 10:58 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 18, 10:58 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 PM CST THU FEB 18 2016

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 251 PM CST THU FEB 18 2016

CONCERNS TONIGHT FOCUS ON WINDS ACROSS THE AREA.  CLEARING ACROSS
THE AREA THIS EVENING SHOULD RESULT IN RADIATIONAL
CONDITIONS...THOUGH WILL BE MODIFIED SOME BY STEADY SOUTHEAST WIND.
HRRR CONTINUES TO SUGGEST SHOWERS DEVELOPING AFTER 03Z AND LIFTING
NORTHEAST THROUGH THE AREA.  ANY SHOWERS THAT WOULD DEVELOP WOULD BE
ROOTED AT 8-10K FEET...AND WOULD HAVE VERY DRY AIR TO FALL THROUGH
TO REACH THE SURFACE.  IF THE DOWNDRAFT WAS ABLE TO REACH THE
SURFACE...WOULD LIKELY NEED SOME SORT OF WIND HEADLINE WITH 45-50
KNOTS OF FLOW JUST OFF THE SURFACE.  AS THE TROUGH MOVES THROUGH THE
AREA OVERNIGHT...EXPECT TEMPERATURES TO WARM THROUGH MIXING.  THIS
COMBINED WITH COLD AIR ADVECTION WILL EASILY LEAD TO GUSTS TO 50-60
MPH THROUGH THE EARLY MORNING HOURS.  WENT AHEAD AN ISSUED A HIGH
WIND WARNING FOR PORTIONS OF CENTRAL SOUTH DAKOTA. STRUGGLED WITH
THE EASTERN EDGE OF THE HIGH WIND WARNING...WITH 60+ KNOTS JUST OFF
THE SURFACE BEHIND THE TROUGH. EVENING SHIFT WILL NEED TO KEEP A
CLOSE EYE ON THIS...AND POSSIBLY EXPAND THE HIGH WIND WARNING FOR
EITHER SHOWERS THIS EVENING OR FOR GRADIENT WINDS EARLY FRIDAY
MORNING.

WINDS ALOFT GRADUALLY DECREASE THROUGH THE DAY ON FRIDAY. HAVE KEPT
WIND ADVISORY GOING AS MIXY ENVIRONMENT WILL CERTAINLY PROMOTE WIND
GUSTS TO 50 MPH THROUGHOUT THE DAY.  AS FOR HIGHS...HAVE MASSAGED
TEMPERATURES BACK SLIGHTLY OVER DEEPER SNOW PACK...BUT MECHANICAL
MIXING WILL STILL KEEP TEMPERATURES QUITE MILD RANGING FROM THE
UPPER 40S THROUGH THE 60S.  WITH WARM AND WINDY CONDITIONS...WILL
HAVE A VERY HIGH FIRE DANGER ACROSS CENTRAL SOUTH DAKOTA. FIRE
DANGER WILL GREATLY IMPROVE AS YOU APPROACH AND MOVE EAST OF THE
JAMES DUE TO MOIST SOIL CONDITIONS AND SNOWPACK.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 251 PM CST THU FEB 18 2016

WINDS DIMINISH FAIRLY QUICKLY FRIDAY NIGHT OVER MOST OF THE AREA...
THOUGH GUSTY WEST WINDS WILL PERSIST ALONG/EAST OF THE BUFFALO RIDGE
MUCH OF THE NIGHT. MUCH LIGHTER WINDS EXPECTED SATURDAY AND SATURDAY
NIGHT...THEN PICKING UP AGAIN BEHIND A COOL FRONT WHICH MOVES ACROSS
THE REGION LATE SATURDAY NIGHT/SUNDAY. THIS FRONT MAY BRING SOME
LIGHT PRECIP TO NORTHEAST PORTIONS OF THE REGION LATE SATURDAY NIGHT
INTO SUNDAY MORNING...WITH PRECIP TYPE LIKELY TO BE EITHER RAIN OR
SNOW. MODELS DO INDICATE TEMPERATURES ALOFT ABOVE FREEZING AS ANY
LIGHT PRECIP BEGINS TO MOVE IN SATURDAY NIGHT. HOWEVER...THIS LAYER
ALSO QUITE DRY SO WET-BULB COOLING SHOULD MINIMIZE POTENTIAL FOR
FREEZING PRECIP. LOWS BOTH FRIDAY NIGHT AND SATURDAY NIGHT SHOULD BE
CLOSE TO NORMAL HIGHS FOR THIS TIME OF YEAR...WITH READINGS A COUPLE
OF DEGREES EITHER SIDE OF FREEZING. SATURDAY AHEAD OF THE FRONT WILL
STILL BE A FAIRLY MILD DAY...WITH HIGHS RANGING MID 40S IN SOUTHWEST
MN TO NEAR 60 IN SOUTH CENTRAL SD. COOLER BUT STILL ABOVE NORMAL
TEMPERATURES WILL SETTLE IN BEHIND THE FRONT...WITH MID 30S NORTH TO
MID 40SSOUTH EXPECTED FOR HIGHS ON SUNDAY.

IN THE EXTENDED PERIOD...MONDAY THROUGH THURSDAY...IT GENERALLY
LOOKS ABOVE NORMAL THROUGH THE PERIOD WITH NO ORGANIZED
PRECIPITATION. THE ECMWF...GFS AND GFS ENSEMBLE ALL SHOW A BROAD
UPPER LEVEL NORTHWEST FLOW THROUGH THE PERIOD WITH WEAK WAVES
EMBEDDED IN THE FLOW. THE LACK OF ANY MOISTURE PREVENTS ANY
ORGANIZED PRECIPITATION BUT IT DOES RESULT IN PERIODS WITH
STRONGER WINDS BEHIND COLD FRONTS WHICH MAY ENHANCE THE MIXING.
THE GFS AND GFS ENSEMBLE TEND TO AMPLIFY THESE WAVES AND BRING
COLDER AIR INTO THE EASTERN PLAINS THAN THE OPERATIONAL ECMWF. THE
ECMWF IS MUCH WARMER THROUGH THE PERIOD AND WOULD KEEP
TEMPERATURES ABOVE NORMAL THROUGH NEXT THURSDAY...THE ECMWF
ENSEMBLE MEAN IS EVEN WARMER THAN THE OPERATIONAL ECMWF. BECAUSE
TEMPERATURES ARE SO DEPENDENT ON TIMING OF DIFFERENT FRONTS KEPT
TEMPS BETWEEN THE ECMWF AND GFS ALTHOUGH A LITTLE CLOSER TO THE
ECMWF. SHOULD THE ECMWF VERIFY...HIGHS MUCH OF NEXT WEEK COULD BE
ANOTHER 5 TO 10 DEGREES WARMER THAN FORECAST. EXCEPT FOR A SLIGHT
CHANCE OF LIGHT SNOW WEDNESDAY NIGHT AROUND HIGHWAY 14...THERE IS
NO SNOWFALL EXPECTED THROUGH THURSDAY. THERE WILL BE A SLIGHT
CHANCE OF RAIN IN NORTHWEST IOWA THURSDAY...BUT AGAIN...MOISTURE
IS LACKING SO ANY RAINFALL WOULD BE LIGHT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1056 PM CST THU FEB 18 2016

THE MAIN AVIATION CONCERN WILL BE STRONG WINDS EXPECTED TO
INCREASE FROM WEST TO EAST IN THE EARLY MORNING HOURS AND THROUGH
THE DAY ON FRIDAY. A COLD FRONT DROPS THROUGH THE AREA
OVERNIGHT...WHICH WILL TURN WINDS WESTERLY. WIND SHEAR WILL BE A
CONCERN DURING THIS PERIOD...WITH VERY STRONG 40 KT WINDS AT JUST
1200 FT AGL. SCATTERED SHOWERS MAY ACCOMPANY THE FRONT AND MAY
FURTHER INCREASE THE ALREADY GUSTY WINDS BEHIND THE FRONT. ONCE
THE SURFACE WINDS INCREASE...WIND SHEAR WILL BE LESS OF A
CONCERN...BUT WINDS WILL AVERAGE 15 TO 35 KT. THERE MAY BE A BRIEF
LULL IN THE WINDS AROUND MID MORNING...BUT AFTERNOON WINDS
INCREASE TO 15 TO 35 KT ONCE AGAIN MIDDAY THROUGH THE END OF THE
TAF PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR SDZ038>040-052>056-
     058>062-064>071.

     HIGH WIND WARNING UNTIL NOON CST FRIDAY FOR SDZ050-057-063.

     WIND ADVISORY FROM NOON TO 6 PM CST FRIDAY FOR SDZ050-057-063.

MN...WIND ADVISORY FROM 3 AM TO 6 PM CST FRIDAY FOR MNZ071-072-080-
     081-089-090-097-098.

IA...WIND ADVISORY FROM 3 AM TO 6 PM CST FRIDAY FOR IAZ001>003-
     012>014-020>022-031-032.

NE...WIND ADVISORY UNTIL 6 PM CST FRIDAY FOR NEZ013-014.

&&

SHORT TERM...
LONG TERM...JH
AVIATION...
Hazardous weather outlook, Feb 18, 2:43 PM CST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CST THU FEB 18 2016

SDZ050-057-063-192045-
GREGORY-BRULE-CHARLES MIX-
243 PM CST THU FEB 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TONIGHT INTO FRIDAY MORNING.
WESTERLY WINDS WILL INCREASE DRAMATICALLY SHORTLY AFTER MIDNIGHT AND
AVERAGE 30 TO 40 MPH INTO FRIDAY MORNING. SOME GUSTS OF 55 TO 65
MPH ARE LIKELY EARLY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST WINDS FRIDAY AFTERNOON WILL STILL AVERAGE 25 TO 40 MPH WITH
GUSTS TO 50 MPH. BECAUSE OF THE STRONG WINDS AND DRY AIR...THE
GRASSLAND FIRE DANGER INDEX WILL LIKELY REACH THE VERY HIGH
CATEGORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-192045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
243 PM CST THU FEB 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WESTERLY WINDS WILL INCREASE DRAMATICALLY EARLY FRIDAY MORNING.
ESPECIALLY ALONG AND WEST OF INTERSTATE 29...WIND SPEEDS WILL
INCREASE TO 25 TO 40 MPH BY LATE TONIGHT WITH SOME GUSTS CLOSE TO
50 MPH. WIND GUSTS MAY EXCEED 50 MPH IF RAIN SHOWERS DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IT WILL BE QUITE WINDY ON FRIDAY WITH WESTERLY WINDS AVERAGING 25
TO 40 MPH. SOME GUSTS AROUND 50 MPH ARE POSSIBLE ESPECIALLY
THROUGH EARLY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind. Local standard time, as filed.

High Wind, Brule

When
February 19, 3:00 AM CST to 11:00 AM CST
Where
Brule forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 50 mph for several hours. A gust to 71 mph was measured at Chamberlain Airport. The high winds caused spotty power line and traffic light damage.

High Wind, Gregory

When
February 19, 3:00 AM CST to 11:00 AM CST
Where
Gregory forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 50 mph for several hours. A gust to 67 mph was measured near Fairfax. The high winds caused spotty power line and traffic light damage.

High Wind, Charles Mix

When
February 19, 3:00 AM CST to 11:00 AM CST
Where
Charles Mix forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 50 mph for several hours. A gust to 69 mph was measured near Geddes. The high winds caused spotty power line and traffic light damage.

High Wind, Beadle

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Beadle forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. A gust to 60 mph was measured at Huron Airport. The high winds caused spotty power line and traffic light damage.

High Wind, Jerauld

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Jerauld forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. A gust to 63 mph was measured near Wessington Springs. The high winds caused spotty power line and traffic light damage.

High Wind, Kingsbury

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Kingsbury forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. A gust to 58 mph was measured at Arlington. The high winds caused spotty power line and traffic light damage.

High Wind, Sanborn

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Sanborn forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.

High Wind, Miner

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Miner forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.

High Wind, Aurora

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Aurora forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Mesonet
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. A gust to 57 mph was measured near White Lake. The high winds caused spotty power line and traffic light damage.

High Wind, Davison

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Davison forecast zone
Measured
66 kt (76 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 50 mph for a few hours. A gust to 76 mph was measured at Mitchell Airport. The high winds destroyed a grain dryer. The winds also caused power line and traffic light damage.

High Wind, Hanson

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Hanson forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.

High Wind, McCook

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
McCook forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.

High Wind, Douglas

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Douglas forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.

High Wind, Hutchinson

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Hutchinson forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
COOP Observer
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 50 mph for a few hours. A gust to 75 mph was measured near Parkston. The high winds caused spotty power line and traffic light damage.

High Wind, Turner

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Turner forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.

High Wind, Bon Homme

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Bon Homme forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.

High Wind, Yankton

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Yankton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. A gust to 61 mph was measured at Yankton Airport. The high winds caused spotty power line and traffic light damage.

High Wind, Clay

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Clay forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.

High Wind, Union

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Union forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.

High Wind, Brookings

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Brookings forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
COOP Observer
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.

High Wind, Lake

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Lake forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. A gust to 63 mph was measured at Madison Airport. The high winds caused spotty power line and traffic light damage.

High Wind, Moody

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Moody forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Mesonet
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. A gust to 53 mph was measured at Ward. The high winds caused spotty power line and traffic light damage.

High Wind, Minnehaha

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Minnehaha forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. A gust to 60 mph was measured at Sioux Falls Airport. The high winds caused spotty power line and traffic light damage, especially in Sioux Falls.

High Wind, Lincoln

When
February 19, 4:30 AM CST to 9:00 AM CST
Where
Lincoln forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Westerly winds behind a cold front reach sustained speed of 40 to 45 mph for a few hours. The high winds caused spotty power line and traffic light damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619299, 619304, 619305, 619294, 619295, 619296, 619297, 619298, 619300, 619301, 619302, 619303, 619306, 619307, 619308, 619309, 619310, 619311, 619312, 619313, 619314, 619315, 619316, 619317.